Iowa, 2004

Heavy Snow in Iowa, March 15 to 16, 2004

March 15 to 16, 2004 · NWS DMX · 31 events in 31 counties and zones

A late winter storm moved into Iowa, leaving behind it one of the heaviest snowfalls on record in some areas, and a record March snowfall in several locations. The storm system was not what one would typically expect in that the low took a southeast track from the Rockies, southeast into Kansas, then east into Missouri.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A late winter storm moved into Iowa, leaving behind it one of the heaviest snowfalls on record in some areas, and a record March snowfall in several locations. The storm system was not what one would typically expect in that the low took a southeast track from the Rockies, southeast into Kansas, then east into Missouri. The overall flow pattern over the central U.S. as northwest, however a closed low in the mid levels formed and passed over Iowa. The surface features were not all that impressive. Considerable dynamics were found in the mid level of the atmosphere. Analysis showed a large area of isentropic lift with upward vertical velocities in the 10 to 15 microbars/sec in the dendritic layer. Low and mid level winds of 55 kts drew copious moisture north into Iowa. Snow developed during the predawn hours of the 15th and became heavy before sunrise. Heavy snow criteria was reached by 0700 CST in west central Iowa. The heavy snow spread east and reached central parts of central Iowa by the morning rush hour, and the southeast sections of the Des Moines CWA by late afternoon. The heaviest snow fell in a band about 30 miles wide extending from just south of Denison, through Des Moines, to between Oskaloosa and Ottumwa. In this band snowfall was in the 12 to 18 inch range. Some of the heavier totals included 18.1 inches in Windsor Heights, 16.3 inches in Carroll, 16.2 inches at the WFO in Johnston, and 16 inches at Knoxville in Marion County, and Perry in Dallas County. The official calendar day snowfall in Des Moines, measured at the WFO in Johnston, for the 15th was 15.6 inches. That total will stand as the record for the greatest calendar day snowfall for the month of March and the third highest calendar day snowfall on record for the city. The all-time record snowfall for Des Moines is 19.8 inches, set on 01 January, 1942, with 26 December 1898 coming in second with 17 inches. In spite of the heavy snowfall, travel problems were limited. Most of the cities were able to keep streets cleared of snow as soil temperatures were in the upper 30s to low 40s at the onset of the snow. Rural areas had some problems with drifting. Though it was not all that windy during the storm, east to northeast winds of 15 to 20 MPH did cause some drifting. Several event cancellations occurred on the evening of the 15th. A few schools in the harder hit area remained closed or started classes late on the morning of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 15, 3:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 15, 3:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CST MON MAR 15 2004

.DISCUSSION...
MAIN FORECAST FOCUS IS IMPENDING EARLY SPRING STORM. SHORT RANGE
MODELS IN GOOD AGREEMENT FOCUSING HEAVIEST SNOW. MESOETA APPEARS TO
HAVE A VERY GOOD HANDLE ON THE SCENARIO AND HAS A MUCH SHARPER
CUTOFF ON THE NORTHERN EXTENT OF THE SNOW THAN THE GFS.
FRONTOGENESIS AND FN DIVERGENCE IS VERY IMPRESSIVE WITH STRONG LIFT
IN THE DENDRITIC ZONE. META/GFS BOTH SUGGEST 10-12 INCH MAX
AMOUNTS...BUT BELIEVE THIS IS OVERDONE GIVEN THE LOW SNOW TO WATER
EQUIVALENT RATIOS AND THE FACT THAT MIXING RATIOS ARE ONLY RUNNING
2-3 G/KG. THINKING IS SIMILAR TO PREVIOUS SHIFT IN THAT WE EXPECT A
NARROW CORRIDOR OF 6-8 INCH SNOWFALL IN SOUTHERN IOWA. PERIODS OF
MODERATE TO HEAVY SNOW EXPECTED THIS MORNING IN SW AND WEST CENTRAL
IOWA...THEN SHIFTING ESE THROUGH THE DAY. I SHIFTED THE AXIS OF
HEAVIEST SNOW SLIGHTLY TO THE SOUTHWEST...ALONG AN
ATLANTIC-OSCEOLA-OTTUMWA LINE...AND ISSUED WINTER STORM WARNING WITH
4-8 INCH AMOUNTS. THIS AREA BOUNDED TO THE NORTH WY ADVISORY AREA OF
2-5 INCH SNOWS...THEN TAPERING OFF QUICKLY FARTHER NORTH. SNOW WILL
LINGER IN THE SOUTH THIS EVENING...THEN TAPER OFF QUICKLY AFTER
MIDNIGHT. FORTUNATELY...WITH THE HEAVY WET NATURE OF THE SNOW AND
REASONABLE WIND SPEEDS...BLOWING AND DRIFTING SNOW SHOULD NOT BE A
CONCERN. ANOTHER S/W ARRIVES ON TUESDAY AFTERNOON AND
EVENING...BRINGING A QUICK SHOT OF SNOW...MAINLY NORTH. A THIRD IN
THE PARADE OF SHORTWAVES ARRIVES WED NITE INTO EARLY THURS WITH
LITTLE OR NO ADDITIONAL ACCUMULATION. NO CHANGES MADE TO EXTENDED
PERIODS WITH WARMING TREND...AND SOME TEMPS IN THE 60S SOUTH AS
EARLY AS FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 3AM
MONDAY-12AM TUESDAY ALONG AND SOUTHWEST OF AN
AUDUBON-INDIANOLA-OTTUMWA LINE.
WINTER WEATHER ADVISORY 3AM MONDAY-12AM TUESDAY ALONG A DENISON-DES
MOINES-OSKALOOSA LINE.

&&

KINNEY
Hazardous weather outlook, Mar 15, 5:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CST MON MAR 15 2004

IAZ004>007-015>017-023>028-033>039-047>050-062-161200-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
539 AM CST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH CENTRAL IOWA...
GENERALLY ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT.

EXPECT PERIODS OF SNOW TODAY...WITH ACCUMULATIONS FROM 1 TO 3 INCHES
ACROSS AREAS FROM SAC CITY AND FORT DODGE...THROUGH BOONE AND AMES...
TO MARSHALLTOWN AND GRINNELL. LESSER AMOUNTS ARE EXPECTED TO THE
NORTH...WITH LITTLE OR NO ACCUMULATION NORTH OF A WATERLOO TO
POCAHONTAS LINE. ISOLATED 4 INCH AMOUNTS ARE POSSIBLE IN SOUTHERN
SAC AND CALHOUN COUNTIES. SNOW WILL LINGER THIS EVENING ACROSS
AREAS FROM AMES TO GRINNELL...BEFORE TAPERING OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF ACCUMULATING SNOW
TO NORTH CENTRAL IOWA TUESDAY AFTERNOON AND EVENING. ACCUMULATIONS
WILL BE LIMITED TO A COUPLE OF INCHES...AT BEST. THERE IS ALSO A
CHANCE OF LIGHT SNOW ACROSS THE AREA ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS
ARE APPRECIATED.

IAZ044>046-058>061-074-075-161200-
CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MAHASKA-MARION-POLK-
539 AM CST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...ALONG A DENISON-DES MOINES-OSKALOOSA LINE.

.DAY ONE...TODAY AND TONIGHT.

EXPECT PERIODS OF MODERATE TO LOCALLY HEAVY SNOW ACROSS PORTIONS OF
CENTRAL IOWA TODAY. SNOW WILL LINGER THIS EVENING...ACROSS AREAS FROM
DES MOINES TO OSKALOOSA...BEFORE TAPERING OFF AFTER MIDNIGHT. TOTAL
ACCUMULATIONS WILL GENERALLY RANGE FROM AS LITTLE AS TWO INCHES...TO
AS MUCH AS 5 INCHES. ISOLATED 6 INCH TOTALS ARE POSSIBLE IN THE
CARROLL...DENISON...AND GUTHRIE CENTER AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND SNOW TO PORTIONS OF
CENTRAL IOWA TUESDAY AFTERNOON AND EVENING. LITTLE OR NO SNOW
ACCUMULATIONS IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS
ARE APPRECIATED.

IAZ057-070>073-081>086-092>097-161200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DAVIS-DECATUR-LUCAS-
MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
539 AM CST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTHWEST
OF AN AUDUBON-INDIANOLA-OTTUMWA LINE.

.DAY ONE...TODAY AND TONIGHT.

EXPECT PERIODS OF MODERATE TO HEAVY SNOW ACROSS SOUTHERN IOWA TODAY.
SNOW WILL LINGER THIS EVENING ACROSS AREAS ALONG AND SOUTHEAST
OF A LINE FROM GRINNELL TO MOUNT AYR...BEFORE TAPERING OFF AFTER
MIDNIGHT. TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM 4 TO 8
INCHES. THE AXIS OF HEAVIEST SNOW IS EXPECTED ALONG A LINE
FROM ATLANTIC TO OSCEOLA TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL AFFECT SOUTHERN IOWA TUESDAY AFTERNOON
THROUGH EARLY WEDNESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS
ARE APPRECIATED.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 heavy snow. Local standard time, as filed.

Heavy Snow, Adair

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Adair forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Adams forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Appanoose forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Audubon

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Audubon forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Boone forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Carroll forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Cass forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Clarke forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Crawford forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Dallas forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Davis

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Davis forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Decatur forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Greene forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Guthrie forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Jasper forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Lucas forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Madison forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Mahaska forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Marion forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Marshall forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Polk forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Poweshiek forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Ringgold forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Story forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Tama forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Heavy Snow, Taylor

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Taylor forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Union forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Wapello forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Warren forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
March 15, 7:00 AM CST to March 16, 2:00 AM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387507, 5387574, 5387575, 5387576, 5387577, 5387578, 5387579, 5387580, 5387581, 5387582, 5387583, 5387584, 5387585, 5387586, 5387587, 5387588, 5387589, 5387590, 5387591, 5387592, 5387593, 5387594, 5387595, 5387596, 5387597, 5387598, 5387599, 5387600, 5387601, 5387602, 5387603.